Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 11, 2022, 2:49 PM CDT for Cloud County, Ottawa County, Republic County, Kansas. It took effect at Apr 12, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2022, 2:49 PM CDT (19:49 UTC)
- In effect from
- Apr 12, 2022, 12:00 PM CDT
- Expired
- Apr 12, 2022, 8:53 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Ottawa County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -156 m²/s²
- 0-3 km storm-relative helicity
- -88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 11, 12:11 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 11, 12:11 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1211 PM CDT Mon Apr 11 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 352 AM CDT Mon Apr 11 2022 Key messages: 1. Fire weather danger may prompt another Red Flag warning on Tuesday across north central areas with Very High Fire danger further east with very strong winds increasing from the south - can't rule out a wind advisory may also be warranted. See fire weather discussion below. 2. Severe storms continue to look possible by evening into the overnight period Tuesday. Can't rule out a few tornadoes along with large hail and strong damaging wind. 3. Frost/Freeze conditions likely return by Thursday morning with a cooler than normal airmass in place. Broad cyclonic to southwest flow aloft is in place currently. Severe storms have been held to the south of the forecast area with the previous cold front having pushed southeast through the area yesterday afternoon. Churning over the Pacific Northwest region is the next upper level feature of importance which should arrive later in the day on Tuesday. Timing of this feature is critical due to all other forecast ingredients looking fairly impressive across the region. This upper low should be sampled better this morning with the upper air network, so refinements will hopefully become more clear through the day today and the 00Z suite later this evening. That being said, before Tuesday, expect a nice day today with calm conditions and possibly a few morning showers drifting overhead before clearing. Highs reach into the 60s to around 70 with lows around 50. Tuesday, the Pacific system digs into the Central Rockies and an intense low pressure system develops over the High Plains and lifts out into central Nebraska into the day. Very strong WAA will induce a mass response with significant moisture advection into the region. This will help sharpen a dryline that appears to be most likely positioned into north central Kansas. Southwest flow aloft will advect a strong EML overhead which should act to keep storm initiation focused into the evening or even overnight hours on Tuesday. Convergence and forcing aren't as strong early in the day as would likely be necessary to erode the cap and help storms break through. Additionally the depth of quality moisture will also end up being a key factor that likely won't be answered until Tuesday. What will likely be in place is a highly dynamically driven system. Even with slight differences among different solutions, all point to a strong LLJ developing into the evening Tuesday with the best convergence into central and northern Nebraska where storms could begin to form as the upper trough overspreads the central Plains. This will also increase low-level shear magnitudes with some indications of both 0-1 and 0-3 SRH ranging from 400-500 m2/s2. If storms can initially be discrete this would be more reason to favor tornadoes. The positive for this time of day will be that the upper system will have been reoriented so that 0-6km shear vectors may be more parallel to the surface boundary and the cold front will become a focus as well which appears to be the driver favoring more a squall line type scenario developing over western parts of the region and then advancing east through the night. Again, initial storms could still produce a tornado threat with very impressive hodograph structures and very steep mid level lapse rates in place also helping storms to yield very large hail. Upscale growth and propagation east would likely see the threat transition to strong damaging wind threat and that of QLCS line embedded type tornado threat. Regardless of how this actually comes together, the message is to be weather aware and know your severe weather plan. Any one location shouldn't see a long residence time for severe threats. Into Thursday, temperatures around to below normal are anticipated for the balance of the period. This will bring frost and freeze concerns to the area once again. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1205 PM CDT Mon Apr 11 2022 VFR conditions will continue into the evening and early overnight hours. Winds will remain light through the evening although gradually shifting to the east and southeast this afternoon. MVFR to IFR stratus is forecast to arrive after 09-10Z along with the rapid increase of southerly winds. Speeds are forecast to range from 10-20 MPH with gusts to 30 MPH. VFR conditions may return near the end of the period as stratus scatters. In addition, marginal LLWS conditions are probable from 09-15Z but confidence is too low to introduce at this time. && .FIRE WEATHER... Issued at 352 AM CDT Mon Apr 11 2022 Fire danger across the area today will be held in the moderate to high category with weaker overall winds in place but will gradually veer to the southeast through the day. Tuesday will be a potentially dangerous fire weather day over north central areas. An intense low pressure system deepens over central Nebraska. Dewpoints will increase across much of the area, but some of the western zones may be influenced by the dryline which will sharpen into the the afternoon. Thus, have left Republic, Cloud and Ottawa counties in the Fire Weather Watch for Tuesday. Details should come more in focus through the day today but if trends continue then dewpoints will be high enough to maintain Very High Fire Danger into northeastern and portions of east central Kansas. Sustained winds over north central Kansas could range from 25-35 mph with gusts to around 50 mph. With cured fuels still in place, this would allow for very efficient fire spread and be very difficult to control. If burning today, please make preparations to ensure all fires are completely extinguished before Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for KSZ008-020-034. && DISCUSSION...Drake AVIATION...Baerg FIRE WEATHER...Drake
Hazardous weather outlook, Apr 11, 8:58 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 858 AM CDT Mon Apr 11 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-121400- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 858 AM CDT Mon Apr 11 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Very high to extreme fire danger is possible Tuesday afternoon for north central Kansas and adjacent portions of northeast and east central Kansas. A Fire Weather Watch in in effect for locations along and west of a line from Belleville to Concordia to Minneapolis. Severe thunderstorms are possible Tuesday evening into Tuesday night. Large hail, damaging winds, and a few tornadoes will be possible across most of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:50 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 34 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.